Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2004, 5:53 AM CDT for Bureau County, Putnam County, Illinois. It was in force for 7 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2004, 5:53 AM CDT (10:53 UTC)
- Expired
- May 7, 2004, 6:00 AM CDT
- In force
- 7 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Bureau County, IL, Putnam County, IL
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:55 AM CDT | HAIL 0.88 | Granville, IL | |
| May 7, 5:55 AM CDT | HAIL 0.88 | Granville, IL | |
| May 7, 6:00 AM CDT | HAIL 0.88 | Spring Valley, IL | |
| May 7, 6:00 AM CDT | HAIL 0.88 | Spring Valley, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 5:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
767 WUUS53 KDVN 071053 SVRDVN ILC011-155-071100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 552 AM CDT FRI MAY 7 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BUREAU COUNTY IN NORTH CENTRAL ILLINOIS NORTHEASTERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 600 AM CDT * AT 548 AM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPRING VALLEY...OR ABOUT OVER PERU...AND MOVING EAST AT 40 MPH. SPOTTERS REPORTED QUARTER TO GOLFBALL HAIL NEAR DEPUE. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4141 8930 4123 8932 4111 8821 4137 8817 $$ LRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 14 hours 22 minutes earlier.
Area forecast discussion, May 6, 3:31 PM CDT, 14 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT THU MAY 6 2004 .SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT 19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A WEAK LOW OVER FAR SE NEB. 2-4 MB 3 HOUR PRESSURE RISES BEHIND THE FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85 LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION THIS EVENING. && .SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH. MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS. FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20 CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL SHEAR ALONG FRONT. .LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY NIGHT FOR BREAK FROM PROLONGED WET PATTERN. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, May 7, 5:46 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 546 AM CDT FRI MAY 7 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-081000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 546 AM CDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 80 EARLY THIS MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH. HEAVY RAIN WILL ALSO BE POSSIBLE...WITH SOME PLACES RECEIVING OVER AN INCH BEFORE THE RAIN ENDS. SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...WILL OCCUR TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO POSSIBLY HEAVY RAINFALL. DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...THE COMBINATION OF MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW PERIODS OF STRONG TO SEVERE STORMS TO DEVELOP SATURDAY THROUGH THURSDAY. IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT. ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM TONIGHT THROUGH THURSDAY. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA RIVERS WOULD EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND THURSDAY. ERVIN
In the hours before
Local storm report, May 7, 4:08 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST 2 N MUSCATINE 41.45N 91.07W
05/07/2004 62 MPH MUSCATINE IA CO-OP OBSERVER
&&
ERVINLocal storm report, May 7, 4:11 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG PRAIRIE CITY 41.60N 93.24W
05/07/2004 JASPER IA LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
MARKER.
&&
SKLocal storm report, May 7, 4:21 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST MUSCATINE 41.42N 91.07W
05/07/2004 70 MPH MUSCATINE IA TRAINED SPOTTER
ESTIMATED, ALSO PEA SIZED HAIL REPORTED.
&&
SKLocal storm report, May 7, 4:29 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0426 AM HAIL 2 N BUFFALO 41.49N 90.72W
05/07/2004 0.50 INCH SCOTT IA TRAINED SPOTTER
0425 AM HAIL 3 E BLUE GRASS 41.51N 90.71W
05/07/2004 0.75 INCH SCOTT IA TRAINED SPOTTER
WITH HEAVY RAIN.
0424 AM HAIL BUFFALO 41.46N 90.72W
05/07/2004 0.88 INCH SCOTT IA TRAINED SPOTTER
ALSO ESTIMATED 60 MPH WIND GUSTS.
&&
SKLocal storm report, May 7, 5:16 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0511 AM HAIL 1 W GALVA 42.51N 95.44W
05/07/2004 0.88 INCH IDA IA TRAINED SPOTTER
0502 AM TSTM WND GST GALVA 42.51N 95.42W
05/07/2004 50 MPH IDA IA TRAINED SPOTTER
0436 AM HAIL STOCKTON 41.58N 90.87W
05/07/2004 0.25 INCH MUSCATINE IA LAW ENFORCEMENT
WITH HEAVY RAIN.
&&
SKLocal storm report, May 7, 5:20 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0511 AM HAIL 1 W GALVA 41.17N 90.06W
05/07/2004 0.88 INCH HENRY IL TRAINED SPOTTER
0502 AM TSTM WND GST GALVA 41.17N 90.04W
05/07/2004 50 MPH HENRY IL TRAINED SPOTTER
&&
CORRECTED TO CHANGE COUNTY, STATE AND LAT/LON.
SKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:15 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 30 min |
| May 7, 4:48 AM CDT | Severe Thunderstorm Warning | DVN | Henry | 42 min |
| May 7, 8:13 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.